FDA warns against use of Ayurvedic medicine because of high lead levels
The FDA has issued a safety alert that an Ayurvedic medicine — intended to treat rickets, cough and cold, worm infections and teething among infants — has been linked to two cases of lead poisoning.
Alternately labeled as Balguti Kesaria, or Kesaria Balguti, this herbal remedy has not been evaluated or approved by the FDA for safety and efficacy but is instead manufactured by a variety of companies in India and sold online in the United States.
“Exposure to lead can cause serious damage to the central nervous system, the kidneys and the immune system,” the FDA stated in the alert. “In children, chronic exposure to lead — even at low levels — is associated with impaired cognitive function, including reduced IQ, behavioral difficulties, and other problems. Anyone who is using this product or giving it to a child should stop immediately and consult a health care professional.”
The FDA was first notified of the lead poisoning risks associated with this product by the North Carolina health department, who had tested samples of the product and found them to contain high levels of lead. Additionally, the Michigan health department notified the FDA of two children in southeast Michigan with elevated blood lead levels after ingesting Ayurvedic medications; follow-up testing confirmed samples of the medication collected from the homes were contaminated with lead.
“Health care providers should ask patients, especially foreign-born or pregnant patients, about any use of foreign health products, supplements, and remedies such as Ayurvedic medications,” Eden V. Wells, MD, MPH, chief medical executive for the Michigan Department of Health and Human Services, said in a press release. “These products can be contaminated with mercury and arsenic as well as lead. There are many documented cases of poisoning from metals in these products.”
At present, the FDA has received one adverse event report describing high lead levels and developmental delays in a child who was administered this product. FDA officials have asked health care professionals and patients to report adverse events or side effects related to the use of Ayurvedic medications to the agency’s MedWatch Safety Information and Adverse Event Reporting program at www.fda.gov/MedWatch/report.